Nebraska, 2005

Hail and Damaging Wind in Nebraska, August 3, 2005

August 3, 2005 · NWS LBF · 18 events in 10 counties and zones

17 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$5,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 2:02 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 3, 2:02 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 PM CDT WED AUG 3 2005

...TIMING OF COLD FRONT AND ASSOCIATED PRECIPITATION WILL BE
MAIN CONCERN...

.DISCUSSION...
PRE-FRONTAL SFC TROF EXTENDS FROM KYKN TO NEAR KONL TO KLBF.  THE
MAIN FRONT STILL IS BACK ACROSS NORTHWEST NEBRASKA.  THE FRONT
WILL SLIDE ACROSS MUCH OF WESTERN NEBRASKA BY MIDNIGHT.  IT
WILL DRAG SHOWERS AND THUNDERSTORMS ACROSS THE AREA.  WITH
DEWPOINTS AROUND 60 IN MOST LOCATIONS WILL HAVE A HARD TIME
MOISTENING UP THE LOWER LAYERS OF THE ATMOSPHERE TO GET SIGNIFICANT
RAIN.  THE ONE EXCEPTION IS THE NORTHEAST PART OF THE CWA WHERE
DEWPOINTS ARE AROUND 70.  THIS IS ALSO THE LOCATION WHERE LAPS SFC
CAPES EXCEED 3000 J/KG.  THEREFORE HAVE INTRODUCED 60 PERCENT POPS
FOR THIS EVENING IN THAT AREA AND 50 PERCENT POPS ACROSS THE
REMAINDER OF THE AREA. ALTHOUGH THE FRONT DROPS INTO SOUTHERN KS
THURSDAY...RESIDUAL MOISTURE AND NORTHEAST UPSLOPE FLOW WILL
PRODUCE ENOUGH INSTABILITY TO WARRANT A SMALL AREA OF 20 POPS IN THE
FAR SOUTHWEST.  EXPECT TEMPERATURES TOMORROW TO ONLY CLIMB INTO THE
70S TO AROUND 80.

THE COOL DOWN IS SHORT LIVED AS UPPER RIDGE REDEVELOPS BRINGING
WARM AIR BACK INTO THE AREA BY SAT AND SUN. RIDGE REMAINS STRONG
THROUGH NEXT WED WHEN A TROF SWINGS INTO THE WESTERN CONUS WITH
SOUTHWEST MONSOON FLOW INTO THE AREA. BY THE TIME THE GULF OPENS
UP...THE FRONT GENERALLY MOVES EAST OF THE CWA SO THE CHANCES OF
ANY SIGNIFICANT SHOWERS IS MINIMAL.  THEREFORE WILL KEEP THE
EXTENDED DRY FOR NOW.

&&

LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DDB
Hazardous weather outlook, Aug 3, 2:53 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
353 PM CDT WED AUG 3 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-041045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
353 PM CDT WED AUG 3 2005 /253 PM MDT WED AUG 3 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEBRASKA...SOUTHWEST NEBRASKA...WEST CENTRAL NEBRASKA...THE
EASTERN PANHANDLE OF NEBRASKA AND CENTRAL NEBRASKA.

.DAY ONE...TONIGHT

A COLD FRONT APPROACHING THE NEBRASKA AND SOUTH DAKOTA BORDER WILL
CONTINUE TO SINK SOUTH OVERNIGHT. THUNDERSTORM DEVELOPMENT IS
POSSIBLE LATE THIS AFTERNOON AND EVENING AHEAD OF THIS
FRONT...ESPECIALLY NORTH OF INTERSTATE 80 AND EAST OF HIGHWAY 83.
ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. BEHIND THE FRONT OVERNIGHT...A
FAIRLY STRONG JET STREAM WILL AID IN THUNDERSTORM DEVELOPMENT
THROUGHOUT THE FORECAST AREA...WHICH MAY RESULT IN A LINE OR
COMPLEX OF STRONG THUNDERSTORMS. SOME OF THESE STORMS WOULD ALSO
HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS MAY LINGER SOUTH OF INTERSTATE 80 IN THE MORNING.
BEYOND THURSDAY MORNING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN NORTH PLATTE.

JMC

The radar

The North Platte radar (KLNX), 60 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

17 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
August 3, 4:41 PM CST
Where
Logan County, 6 mi SW of Stapleton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.417, -100.600

Hail, McPherson

When
August 3, 4:50 PM CST
Where
McPherson County, 13 mi ESE of Tryon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.733

Hail, Custer

When
August 3, 5:41 PM CST
Where
Custer County, 9 mi NE of Anselmo
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.717, -99.750

Hail, Blaine

When
August 3, 5:53 PM CST
Where
Blaine County, 13 mi SSE of Brewster
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -99.767

Hail, Garden

When
August 3, 5:10 PM MST
Where
Garden County, 18 mi N of Lisco
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -102.617

Hail, Wheeler

When
August 3, 6:39 PM CST
Where
Wheeler County, Ericson
Measured
1.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.783, -98.683

Hail, Garden

When
August 3, 5:48 PM MST
Where
Garden County, 29 mi NE of Oshkosh
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.717, -101.933

Hail, Grant

When
August 3, 5:48 PM MST
Where
Grant County, 22 mi SW of Hyannis
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.767, -102.067

Hail, Garfield

When
August 3, 7:00 PM CST
Where
Garfield County, 18 mi E of Burwell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.783, -98.783

Hail, Arthur

When
August 3, 6:25 PM MST
Where
Arthur County, 6 mi W of Arthur
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.817

Thunderstorm Wind, Wheeler

When
August 3, 7:50 PM CST
Where
Wheeler County, 7 mi N of Bartlett
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
GENERAL PUBLIC
Coordinates
41.983, -98.550

Thunderstorm outflow winds broke off a large tree on a farmstead 7 miles north of Bartlett.

Hail, Garfield

When
August 3, 8:05 PM CST
Where
Garfield County, 15 mi NE of Burwell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -98.933

Hail, Custer

When
August 3, 8:10 PM CST
Where
Custer County, 24 mi W of Oconto
Measured
1.5 in hail
Property damage
$1,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.150, -100.250

Hail, Arthur

When
August 3, 7:10 PM MST
Where
Arthur County, 13 mi E of Arthur
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -101.450

Hail, McPherson

When
August 3, 8:21 PM CST
Where
McPherson County, 16 mi W of Tryon
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -101.283

Hail, Custer

When
August 3, 8:25 PM CST
Where
Custer County, 22 mi W of Oconto
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -100.200

Hail, Lincoln

When
August 3, 8:27 PM CST
Where
Lincoln County, 8 mi NE of Brady
Measured
1.75 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.117, -100.250

Hail, Logan

When
August 3, 9:15 PM CST to 9:25 PM CST
Where
Logan County, 5 mi W of Stapleton
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.483, -100.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464872, 5464873, 5464874, 5464875, 5464876, 5464928, 5464930, 5464931, 5464927, 5464929, 5464933, 5464932, 5464934, 5464935, 5464936, 5464938, 5464937, 5464939.